Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 79, NWS Lincoln, IL

May 26, 1996Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 1996, 2:14 AM CDT for Christian County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 2:14 AM CDT (07:14 UTC)
Expired
May 26, 1996, 3:15 AM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Christian County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 260715
SVRSPI
ILC021-260815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
214 AM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL ILLINOIS
 
   ...SOUTHERN CHRISTIAN COUNTY
 
AT 0213AM...RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHERN CHRISTIAN
COUNTY JUST WEST .OF MORRISONVILLE. THE STORMS WERE MOVING EAST AT 30
MPH. TOWNS IN THE PATH INCLUDE MORRISONVILLE...TAYLORVILLE AND PANA.
 
DAMAGING HAIL IS POSSIBLE WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
$$
 
KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:53 AM CDT, 21 minutes earlier.

Area forecast discussion, May 26, 1:53 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
153 AM CDT SUN MAY 26 1996

CONVCTN HAS FIRED UP BEHIND THE MCS IN INDIANA IS BEING AIDED BY 500H
VORT MAX MOVING THROUGH CEN IL ATTM.  BRANCH OF LLJ AND ELAVATED WAA AS
SEEN ON THE WINCHESTER PROFILER IS ALSO HELPING AID IN TRW PRODUCTION.
LATEST WWAMKC IS TALKING ABOUT POSS BOX FOR THIS CNVCTN. STAY TUNED.
AFTER THIS ROUND OF CNVCTN MOVES EAST WILL SEE A LULL BEFORE LATEST MCS
OVER KS MAKES ITS WAY TO CEN IL BY LATE MORNING.  BELIEVE MCS WILL MAKE
IT TO CEN IL BY LATE MORNING AS LLJ BEGINS TO SHIFT EAST INTO MO
HELPING TO AID EWRD PROPOGATION OF SYS.  00Z NGM/ETA MODEL RUNS ARE TO
BE USED WITH CAUTION WITH MISSING RAOBS.  LOOKING AT GOOD AVN IS IN
PRETTY CLOSE AGREEMENT WITH NGM/ETA...SO "BAD DATA" MODELS MAY NOT BE
THAT FAR OFF. WITH TIME (48HRS) AVN TAKES 500 CLOSED LOW FARTHER NORTH
THAN NGM/ETA. BUT ALL 3 AGREE ON POSITION OF LLJ ACROSS KS AND SHIFTING
EAST OF JET INTO MO BY 12Z.  MODELS HINTING AT A MAJOR SVR WX OUTBREAK
TWRDS MON OR TUE AS UPR LOW LIFTS ENEWRD AND UPR JET MAX ROUNDS BOTTOM
OF TROUGH. STAY TUNED PART 2.  TEMPS LOOK ON TRACK FOR TDY WITH COLLER
FAN NUMBERS PREFERED.

PIA    65/55  76
SPI    68/60  66
DEC    68/60  +6
CMI    67/58  +6
SE IL  70/61  +6

KETCHAM

In the hours before

Special weather statement, May 25, 10:58 PM CDT, 3 hours 16 minutes before
ILZ029-031-036>038-040>057-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1058 PM CDT SAT MAY 25 1996

...SEVERE THUNDERSTORM WATCH #436 HAS BEEN CANCELLED FOR CENTRAL
ILLINOIS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL COUNTIES
IN CENTRAL ILLINOIS. THE RISK OF SEVERE WEATHER HAS MOVED EASTWARD
INTO INDIANA.

NOLLENDORFS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:38 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon67 min
May 25, 8:28 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby47 min
May 25, 9:05 PM CDTSevere Thunderstorm WarningILXEffingham25 min
May 25, 9:10 PM CDTSevere Thunderstorm WarningILXClay65 min
May 25, 9:15 PM CDTSevere Thunderstorm WarningILXColes, Cumberland45 min
May 25, 9:37 PM CDTSevere Thunderstorm WarningILXRichland38 min
May 25, 10:13 PM CDTSevere Thunderstorm WarningILXLawrence, Richland62 min
May 26, 3:23 PM CDTSevere Thunderstorm WarningILXClay32 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningILXClay, Richland37 min
May 26, 4:01 PM CDTTornado WarningILXLawrence44 min
May 26, 5:05 PM CDTTornado WarningILXJasper25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.